A question about Suboxone and Surgery:
Hi-this is in reply to your message back to me. I am the girl who is soon to have surgery. You said that 3 days would be good to be off the suboxone, but you said the worst withdrawal takes about 3 days to hit, so it’s a bit of a compromise. But, won’t the withdrawal be halted once the pain medication gets into my body? Are you just saying that I will have to deal with some detox discomfort during the 3 day period? I, unlike many people, know quite a bit about suboxone (it is so surprising how many people are clueless), but the one thing I am not clear on is how long it would take to “feel” opiates after stopping suboxone (thank God I am ignorrant in this area!). On one of your blogs you said that opiates would work as short as a day afterwards, but that you would have to have quite a bit to get past the buprenorphine. I just dont think I can go off of them for 3 days prior to surgery. I am on 16 mg 2x a day.
You are on a pretty large dose of Suboxone. Everything is relative, but about 4 months ago the manufacturer of Suboxone sent a notice to doctors and pharmacists saying that because of the ceiling effect of buprenorphine, and because of the diversion of the drug, the maximum dose should be no more than 16 mg per day. The notice went on to state that a rare patient may require doses of up to 24 mg for a very short period of time, but that higher doses were never indicated.
In my local area, one clinic uses a max dose of 4 mg per day, a dose that I consider to be too low, but in my own practice I almost never use doses about 16 mg per day. Overall, 30% of my patients take 8-12 mg per day, 60% take 12-16 mg per day, 3% take 16-24 mg per day, and the remaining 7% (7 patients) take less than 8 mg per day.
If the dose is taken correctly so that maximum uptake occurs, there is no subjective difference between 8 and 16 mg per day. I have taken a number of people down in dose from 16 to 8 mg, and there is never any significant withdrawal; there is, though, the ‘imaginary withdrawal’ that happens so much with early use of Suboxone. What is the difference? Real withdrawal lasts until the person takes another dose; the ‘imaginary withdrawal’ comes in waves, and then disappears as soon as the person is distracted a little bit.
Grrl, I strongly recommend that you get your dose down to 8 mg or so per day before surgery. The blockade of the receptor is competitive; it will be almost impossible to get enough agonist to overcome the blockade of 32 mg of daily buprenorphine. Yes, 1000 mg of oxycodone might do it, but you will never get anyone to give you that amount in a hospital. Even the less-ridiculous doses are hard to get, as every person in the chain gets in the way. The surgeon doesn’t want to write for such high doses, as he doesn’t want to take the time to explain why he is doing so to all of the people who will be calling him. The unit secretary doesn’t want to transcribe the order until she calls the surgeon to say, ‘are you sure you want THIS MUCH?’ Then the nurse won’t want to give such a large dose, especially without monitoring– meaning that he/she will suddenly be pushing to get you transferred to the ICU. The pharmacist may nix the whole thing, and simply say that ‘he isn’t going to risk his license by releasing so much narcotic’. Meanwhile, you will be writhing in pain as the hours go by.
The lower you can get your daily dose, the less buprenorphine you will have in your body to block the post-op medications. Yes if you stop entirely three days in advance, you won’t have significant withdrawal for a few days… and by that time you will be getting the post-op pain meds.
A couple things… an anesthesiologist wrote and said that in his experience the lipid-soluble and high-potency opiates seem to ‘compete’ more effectively at he opiate receptor, and that they therefore are better choices for post-op pain. Remember, though, that you will have TWO problems with getting pain relief; the first is the competetive block of your opiate receptors, and the second is the high tolerance you will be left with, even after the buprenorphine is gone.
Your last question about how long it would take to ‘feel’ agonists after Suboxone… it would depend, of course, on the dose of agonist, the type of agonist, and the dose of Suboxone. The bottom line is that it always takes much longer than people expect. I have had a couple people who needed to go back to agonists for pain, and they said something similar to each other– that even after weeks off the suboxone, they could never get the same old ‘euphoric’ feeling again. I don’t know if that is from some small lingering amount of Suboxone, or from the remaining elevated tolerance persisting for a long time after stopping the drug… But whatever it is, it will be difficult to get relief from opiate agonists for some time after stopping Suboxone. And the people who stop Suboxone for a day, hoping to catch a buzz from a couple 40’s, will be disappointed!